Hail, Miami
- When
- May 28, 9:55 PM EST to 9:57 PM EST
- Where
- Miami County, 0.87 mi SW of Piqua
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -84.240
A line of thunderstorms lifting northeast across the region produced isolated hail during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A line of thunderstorms lifting northeast across the region produced isolated hail during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 7:29 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 829 PM EDT Tue May 28 2024 .SYNOPSIS... Upper level disturbances will allow for off and on rainfall chances through Wednesday. Dry conditions will then arrive with high pressure Thursday through the start of Saturday before a more unsettled weather pattern develops for the remainder of the weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Some subtle changes were made to timing of the ISO/SCT SHRA/TSRA moving into the ILN FA this evening. Expect that this disorganized activity will overspread the local area from W to E through the heart of the mid/late evening hours, eventually waning toward/beyond midnight as it approaches central OH. The main item of interest for the mid/late evening will be the small hail and brief gusty winds possible in the strongest cores. Given the cool air aloft and steep LL lapse rates through mid evening, would expect that there could be some pea-sized hail and gusts to 35-40 MPH at times in the more well-developed cores. But such occurrences should remain very isolated in nature. This potential for small hail and gusty winds should wane with eastward extent very late into the evening. PREVIOUS DISCUSSION... A couple of disturbances will affect the area tonight. The first disturbance causing scattered showers across northern counties will move east this evening, and coupled with loss of daytime heating, showers will diminish for a time. The next short wave arriving later tonight from the northwest is expected to trigger additional showers and possibly a thunderstorm or two. While still affecting mainly northern locations, the showers may also reach farther south to the Ohio River given the stronger and larger nature of the second disturbance. Winds gusting over 20 mph early are forecast to subside overnight. However, HRRR shows stronger gusts occurring briefly with the second batch of showers. By 6 am, cool lows in the low to mid 50s will be observed. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/... Short wave energy and a surface trough will combine with a moderate amount of moisture to produce showers and thunderstorms on Wednesday. Area most affected will be Central Ohio where we have categorical pops until mid afternoon. Remainder of the area will see lower but nonzero chances for showers and a few thunderstorms. For Wednesday night, showers should diminish rapidly as the disturbance weakens and moves east, coinciding with diurnal reduction of instability. Below normal highs in the upper 60s to low 70s are indicated, followed by cool lows in the mid 40s to low 50s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Surface high pressure will remain over the region Thursday through Friday night. Below average temperatures and dry conditions persist on northerly, then easterly, flow. The surface high begins to shift further to the east on Saturday into Saturday night which will allow for the development of southerly flow. Temperatures and moisture start to increase on the southerly winds. Rain chances also increase on Saturday into Saturday night as an upper level shortwave may progress through the Ohio Valley. Slightly above average temperatures are forecast for the start of next week as the Ohio Valley will likely be in quasi-zonal upper level flow. Periods of showers and storms are likely, although not yet rendered, since the synoptic setup favors shortwaves moving through the upper level flow. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... SCT to BKN VFR Cu will persist through the TAF period, with several rounds of ISO/SCT SHRA (and perhaps ISO TS, too) expected through the period. The first round of disorganized SHRA will pivot through the local area between about 02z-07z, likely impacting each site for about an hour or so each. Could see some brief reductions in VSBYs and perhaps some gustiness (~30kts or so) as well, but did not yet have confidence to add in the potential to the TEMPO groups at this juncture. This activity should push off to the E by 07z, leaving mainly dry conditions through mid morning. VFR CIGs will transition to MVFR by/after sunrise, persisting through the morning hours before lifting back to VFR for the afternoon. Additional ISO/SCT SHRA/TSRA is expected by/after 16z, with the greatest coverage focused near KILN/KCMH/KLCK during the heart of the afternoon hours. This activity should wane toward/after 00z Thursday, but may persist for several hours after sunset. WNW winds around 5kts will persist through the morning hours before going more out of the NNW and increasing to around 10-12kts, with gusts 15-20kts, for the afternoon. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio NEAR TERM...KC/Coniglio SHORT TERM...Coniglio LONG TERM...Campbell AVIATION...KC
Hazardous Weather Outlook National Weather Service Wilmington OH 305 AM EDT Tue May 28 2024 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-290900- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery- Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 305 AM EDT Tue May 28 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
1003 PM EDT Tue May 28 2024
OHZ034-290245-
Mercer OH-
1003 PM EDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN MERCER
COUNTY THROUGH 1045 PM EDT...
At 1003 PM EDT, a strong thunderstorm was located 7 miles southeast
of Geneva, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Coldwater, St. Henry, and Wabash.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4062 8460 4042 8459 4044 8480 4057 8480
TIME...MOT...LOC 0203Z 272DEG 19KT 4051 8486
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ClarkSpecial Weather Statement
National Weather Service Wilmington OH
1024 PM EDT Tue May 28 2024
OHZ042-043-051-290300-
Darke OH-Shelby OH-Miami OH-
1024 PM EDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SHELBY...NORTHEASTERN DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH
1100 PM EDT...
At 1023 PM EDT, a strong thunderstorm was located over Versailles,
moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Sidney, Piqua, Versailles, Covington, Bradford, Webster, Russia,
Lockington, Polo, Newbern, Bloomer, Darke County Airport, Horatio,
and Houston.
This includes I-75 in Ohio between mile markers 83 and 91.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4019 8455 4026 8452 4028 8416 4004 8429
TIME...MOT...LOC 0223Z 284DEG 18KT 4020 8449
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClarkThe Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180157, 1180156.